X hits on this document

PDF document

PHARMACOLOGICAL TREATMENT OF HEART FAILURE (HF) - page 20 / 48

83 views

0 shares

0 downloads

0 comments

20 / 48

Cough related to the use of ACE inhibitors is the most common reason for the withdrawal of long-term treatment with these drugs58; the frequency of cough is approximately 5% to 10% in white patients of European descent and rises to nearly 50% in Chinese patients59.

It is characteristically non-productive, is accompanied by a persistent and annoying “tickle” in the back of the throat, usually appears within the first months of therapy, disappears within 1 to 2 weeks of discontinuing treatment, and recurs within days of rechallenge. Other causes of cough, especially pulmonary congestion, should always be considered and the ACE inhibitor should be implicated only after these have been excluded. Demonstration that the cough disappears after drug withdrawal and recurs after rechallenge with another ACE inhibitor strongly suggests that ACE inhibition is the cause of the cough. Because of the long-term benefits of ACE inhibitors, physicians should encourage patients to continue taking these drugs if the cough is not severe. Only if the cough proves to be persistent and troublesome should the physician consider withdrawal of the ACE inhibitor and the use of alternative medications (e.g., an angiotensin II receptor antagonist).

Angioedema occurs in less than 1% of patients taking an ACE inhibitor, but is more frequent in blacks. Because its occurrence may be life-threatening, the clinical suspicion of this reaction justifies subsequent avoidance of all ACE inhibitors for the lifetime of the patient. ACE inhibitors should not be initiated in any patient with a history of angioedema. Although ARBs may be considered as alternative therapy for patients who have developed angioedema while taking an ACEI, there are a small number of patients who have also developed angioedema with ARBs and extreme caution is advised when substituting an ARB in a patient who has had angioedema associated with ACEI use60.

ANGIOTENSIN II RECEPTOR BLOCKERS (ARBs)

An alternative approach to inhibiting the actions of angiotensin II in patients with HF is the use of drugs that block the angiotensin II receptor. These agents were developed on the premise that interference with the renin-angiotensin system without inhibition of the angiotensin-converting enzyme (ACE) would produce all of the benefits of ACE inhibitors, while minimizing the risk of their adverse reactions. This approach was based on the assumption that the benefits of ACE inhibitors are related to the suppression of angiotensin II formation, whereas the side effects (mainly cough and angioedema) are due to the accumulation of kinins, namely the nonapeptide bradykinin and the decapeptide kallidin. This supposition, however, is only partially true. Bradykinin and kallidin are synthesized by kallicrein from two inactive precursors, high-molecular

58 Israili ZH, Hall WD. Cough and angioneurotic edema associated with angiotensin-converting enzyme inhibitor therapy: a review of the literature and pathophysiology. Ann Intern Med 1992;117:234-42.

59 Woo KS, Nicholls MG. High prevalence of persistent cough with angiotensin converting enzyme inhibitors in Chinese. Br J Clin Pharmacol 1995;40:141-4.

60 Warner KK, Visconti JA, Tschampel MM. Angiotensin II receptor blockers in patients with ACE inhibitor-induced angioedema. Ann Pharmacother 2000;34:526–8.

Document info
Document views83
Page views83
Page last viewedFri Oct 28 22:36:15 UTC 2016
Pages48
Paragraphs486
Words17904

Comments